Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 84, NWS Sioux Falls, SD

August 5, 2013Cottonwood County, Jackson County, Murray County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 5, 2013, 12:55 AM CDT for Cottonwood County, Jackson County, Murray County, Minnesota. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2013, 12:55 AM CDT (05:55 UTC)
Expired
Aug 5, 2013, 1:30 AM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Cottonwood County, MN, Jackson County, MN, Murray County, MN

The radar

The Sioux Falls radar (KFSD), 135 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 1:00 AM CDTHAIL 1Westbrook, MN
Aug 5, 1:02 AM CDTHAIL 1.25S Westbrook, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2013-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2013-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1798 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

972 
WUUS53 KFSD 050555
SVRFSD
MNC033-063-101-050630-
/O.NEW.KFSD.SV.W.0084.130805T0555Z-130805T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1255 AM CDT MON AUG 5 2013

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA...
  NORTH CENTRAL JACKSON COUNTY IN SOUTHWEST MINNESOTA...
  EAST CENTRAL MURRAY COUNTY IN SOUTHWEST MINNESOTA...

* UNTIL 130 AM CDT

* AT 1251 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  WESTBROOK...AND MOVING SOUTHEAST AT 40 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED. AT 1230 AM...A TRAINED SPOTTER REPORTED 
  QUARTER SIZE HAIL 4 MILES NORTH OF CURRIE MINNESOTA. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STORDEN AROUND 100 AM CDT.
  WINDOM AROUND 120 AM CDT.
  BINGHAM LAKE AROUND 125 AM CDT.
  BERGEN AND MOUNTAIN LAKE AROUND 130 AM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE DELFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4401 9486 4374 9500 4401 9556 4417 9545
TIME...MOT...LOC 0554Z 295DEG 33KT 4402 9541

HAIL...1.00IN
WIND...<50MPH

$$

MJF
2 follow-up statements
335 
WWUS53 KFSD 050612
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
112 AM CDT MON AUG 5 2013

MNC101-050622-
/O.CAN.KFSD.SV.W.0084.000000T0000Z-130805T0630Z/
MURRAY MN-
112 AM CDT MON AUG 5 2013

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MURRAY COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS /MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4394 9539 4411 9527 4401 9486 4374 9500
TIME...MOT...LOC 0612Z 295DEG 33KT 4394 9521

$$

MNC033-063-050630-
/O.CON.KFSD.SV.W.0084.000000T0000Z-130805T0630Z/
COTTONWOOD MN-JACKSON MN-
112 AM CDT MON AUG 5 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
JACKSON AND COTTONWOOD COUNTIES UNTIL 130 AM CDT...

AT 108 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF STORDEN...AND MOVING SOUTHEAST AT 40 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WINDOM AROUND 120 AM CDT.
  BINGHAM LAKE AROUND 125 AM CDT.
  BERGEN AND MOUNTAIN LAKE AROUND 130 AM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE DELFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL TO THE SIZE OF QUARTERS HAS BEEN REPORTED WITH THIS STORM. FOR 
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A 
BUILDING.

&&

LAT...LON 4394 9539 4411 9527 4401 9486 4374 9500
TIME...MOT...LOC 0612Z 295DEG 33KT 4394 9521

HAIL...1.00IN
WIND...<50MPH

$$

MJF
937 
WWUS53 KFSD 050630
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
130 AM CDT MON AUG 5 2013

MNC033-063-050639-
/O.EXP.KFSD.SV.W.0084.000000T0000Z-130805T0630Z/
COTTONWOOD MN-JACKSON MN-
130 AM CDT MON AUG 5 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JACKSON AND
COTTONWOOD COUNTIES WILL EXPIRE AT 130 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
SMALL HAIL TO THE SIZE OF DIMES OR PENNIES IS STILL VERY POSSIBLE 
WITH THIS THUNDERSTORM AS IT TRACKS SOUTHEAST THROUGH SOUTHEAST 
COTTONWOOD AND NORTHEAST JACKSON COUNTIES IN SOUTHWEST MINNESOTA.

LAT...LON 4394 9539 4411 9527 4401 9486 4374 9500
TIME...MOT...LOC 0629Z 295DEG 33KT 4387 9502

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 11:00 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 4, 11:00 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 PM CDT SUN AUG 4 2013

.UPDATE...
ISSUED AT 928 PM CDT SUN AUG 4 2013

SHOWER AND THUNDERSTORM COVERAGE AND LOCATION WAS WELL HANDLED BY
EARLIER FORECASTER AND WILL SIMPLY CONTINUE TO KEEP THE LOCAL
CONCENTRATIONS OF ACTIVITY CURRENT IN THE GRIDS. HOWEVER THE
FORECAST GENERALLY LOOKS GOOD WITH CONTINUED SCATTERED SHOWERS AND
STORMS DEVELOPING AND MOVING FROM THE NORTHWEST TO NORTHEAST AND
EAST CENTRAL PARTS OF THE AREA TONIGHT. LESS SURE ON PROJECTED
ACTIVITY IN THE EXTREME SOUTHWEST...BUT ENOUGH THREAT OF SPOTTY
STORMS NORTH OF CURRENT ACTIVITY MOVING INTO CENTRAL NE TO KEEP
THE 30 PERCENT GOING FOR GREGORY COUNTY. TEMPERATURES AND WINDS
CONTINUE TO LOOK GOOD...WITH THE CLOUD COVER...WARMER AIR...AND
HIGHER DEW POINTS...TEMPERATURES SHOULD NOT DO ANY OSCILLATIONS OR
QUICK DROPS AS WE HAVE HAD ON THE PAST COUPLE CLEAR COOL NIGHTS.
ONE STORM IN MURRAY COUNTY PEAKED ENOUGH FOR SOME PEA SIZE HAIL
AND THAT LOOKS ABOUT TOPS.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 341 PM CDT SUN AUG 4 2013

AT LAST...MOST PRECIPITATION HAS ENDED FOR THE TIME ACROSS THE AREA
WITH FIRST COUPLE OF WEAK WAVES NOW CYCLED PAST THE AREA. A FEW
MID LEVEL SHOWERS WITH INFREQUENT THUNDER CONTINUE THIS AFTERNOON
ALONG AN AXIS FROM KPIR TO KHON...ON NOSE OF STEEPER MID LEVEL LAPSE
RATES WHICH HAS BEEN SHIFTING EVER SO GRADUALLY EASTWARD THROUGH THE
DAY. THERE CONTINUES TO BE A UPSTREAM WAVE TRAIN OF SMALL SCALE
DISTURBANCES...SEVERAL SIMILAR THE PAST FEW DAYS WHICH HAVE BEEN
CREATING ISSUES WITH OPERATIONAL MODELS IN TERM OF CONVECTIVE
DEVELOPMENT AND TIMING. THE STRONGEST OF THE SET NOTED IN NORTHEAST
MONTANA...WITH SMALLER WAVES MOVING INTO WESTERN SOUTH DAKOTA AND UP
THROUGH UTAH. THE STRONG WAVE WILL LIKELY SET OFF THE MOST
SIGNIFICANT COVERAGE OF CONVECTION TO THE NORTH AND WEST DURING THE
EVENING...WHICH WILL DIVE EAST AND SOUTHEAST TOWARD SOUTHERN
MINNESOTA THROUGH THE NIGHT. THIS ON NOSE OF INCREASING LOW LEVEL
JET THIS EVENING...AND IN LOCATION MORE STRONGLY FORCED BY DYNAMICS
OF THE NORTHERN WAVE.  ALSO WATCHING MORE SUBTLE DISTURBANCES TO
INITIATE CONVECTION MORE ACROSS WESTERN SOUTH DAKOTA...WHICH WOULD
HAVE A TENDENCY TO DIVE TO THE SOUTHEAST AND GLANCE THE FAR WESTERN
CWA WITH SUPPORT OF BETTER THERMODYNAMICS. SHOULD BE A FEW STORMS
EARLIER EVENING WHICH MOVE TOWARD THE WEST LATE IN THE EVENING...AND
ANOTHER FLAREUP LATER IN THE NIGHT INTO EARLY MONDAY MORNING WITH
THE SECOND WAVE. NOT OUT OF THE QUESTION THAT ACTIVITY MAY SPLIT
NORTHEAST AND SOUTHWEST OF THE MITCHELL TO SIOUX FALLS TO STORM LAKE
LINE BETWEEN THE TWO INITIATED SYSTEMS. ON MONDAY...EXPECT THE
THREAT FOR PRECIPITATION DIMINISH AFTER EARLY DAY COMPLEX BRUSHING
THE SOUTHWEST AND LINGERING IMPACT OF NORTHEAST SYSTEM.

CLOUDS...SOUTH WIND FLOW...AND INCREASED LOW LEVEL MOISTURE SHOULD
HELP TO ELEVATE LOWS MORE TOWARD NORMALS TONIGHT...MAINLY LOWER TO
MID 60S. MONDAY HAS POTENTIAL TO BE A SOMEWHAT WARMER DAY...BUT KEPT
THINGS A LITTLE LESS THAN FULL MIXING POTENTIAL WITH CLOUDS AROUND
AT LEAST EARLIER IN THE DAY...BUT UPPER 70S TO MID 80S LIKELY EVEN
IF ENDS UP MORE CLOUDS THAN EXPECTED.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 341 PM CDT SUN AUG 4 2013

COLD FRONT DROPS THROUGH THE AREA ON TUESDAY...REACHING OUR
NORTHWEST BORDER AROUND MID-DAY AND EXITING TO THE SOUTHEAST BY
AROUND MIDNIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
AHEAD OF THE FRONT IN OUR WESTERN HALF BY LATE TUESDAY MORNING AND
BECOME MORE NUMEROUS AS ACTIVITY SPREADS EASTWARD. WITH GOOD MODEL
AGREEMENT WITH THE TIMING OF THIS SYSTEM...WENT AHEAD AND BUMPED
POPS UP TO LIKELY. THE BEST INSTABILITY IS EXPECTED NEAR THE
MISSOURI VALLEY REGION WHERE DEWPOINTS COULD PUSH NEAR 70 BY
AFTERNOON...HOWEVER BETTER DYNAMICS WILL PASS NORTH OF THIS
AREA...NEAR HIGHWAY 14 AND IN SOUTHWEST MINNESOTA. BULK SHEAR IS
PRETTY STRONG AREA-WIDE AT AROUND 40 KT OR SO. BEST POTENTIAL FOR
SEVERE STORMS WILL BE ACROSS THE JAMES VALLEY AND SOUTHEASTWARD
ALONG THE MISSOURI VALLEY AND NORTHWEST IOWA...HOWEVER CANNOT RULE
OUT VERY ISOLATED ACTIVITY ELSEWHERE IN THE CWA. PRECIPITATION
SHOULD END WITH THE FRONTAL PASSAGE TUESDAY NIGHT.

A COOL AND RELATIVELY DRY PATTERN IS LOCKED IN FOR THE REST OF THE
WEEK AS A BROAD TROUGH WOBBLES OVER SOUTH CENTRAL CANADA AND THE
UPPER MIDWEST THROUGH THE WEEKEND. WITH NO REAL ORGANIZED BOUNDARIES
OR SHORTWAVES EXPECTED AND A DIMINISHED LOW LEVEL JET...
PRECIPITATION CHANCES WILL BE MINIMAL. COULD POTENTIALLY SEE THE
TAIL END OF A WAVE ON THURSDAY AND THURSDAY NIGHT...HOWEVER MODELS
ARE TRENDING TOWARDS DIRECTING THE ENERGY NORTH OF THE FORECAST AREA
WITH A SECONDARY WAVE PASSING TO OUR SOUTH. HIGHS WILL REMAIN BELOW
NORMAL AND PRIMARILY IN THE 70S.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1100 PM CDT SUN AUG 4 2013

SCATTERED CONVECTION REMAINS MOST LIKELY TO THE NORTHEAST OF
KHON/KFSD TAF SITES...AS MID LEVEL WAVE IN NORTH DAKOTA TRACKS INTO
MINNESOTA. STILL A POTENTIAL FOR ISOLATED DEVELOPMENT SOUTHWARD INTO
MODEST LOW LEVEL JET AND AXIS OF ELEVATED INSTABILITY OVER SOUTHEAST
SOUTH DAKOTA PRIOR TO 12Z. CONFIDENCE IN THIS DEVELOPMENT NOT GREAT
GIVEN WEAKENING OF WESTWARD EXTENT OF ONGOING ACTIVITY AS IT DROPS
INTO NORTH CENTRAL SOUTH DAKOTA...AND OPTED TO LEAVE THUNDER OUT OF
KHON/KFSD FOR THIS FORECAST. WILL MONITOR CLOSELY FOR DEVELOPMENT
THOUGH...AND AMEND IF NEEDED. MVFR-LOCALLY IFR VISIBILITY/CEILINGS
POSSIBLE WITH ANY OF THE OVERNIGHT STORMS...AGAIN WITH THE GREATER
POTENTIAL FOR THESE CONDITIONS NORTHEAST OF TAF SITES. MODELS STILL
SHOWING POTENTIAL FOR MORE WIDESPREAD MVFR-IFR CEILINGS AND POSSIBLY
VISIBILITY TO DEVELOP THROUGH THE EARLY MORNING HOURS. IF THIS DOES
DEVELOP AS EXPECTED...WOULD PERSIST INTO THE MID-LATE MORNING HOURS
/14Z-16Z/...WITH VFR CONDITIONS EXPECTED TO DOMINATE THROUGHOUT THE
AREA AGAIN AFTER 18Z-19Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...
SHORT TERM...CHAPMAN
LONG TERM...
AVIATION...JH
Hazardous weather outlook, Aug 4, 6:21 PM CDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
621 PM CDT SUN AUG 04 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
621 PM CDT SUN AUG 04 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...THROUGH TONIGHT

THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH
TONIGHT...WITH THE BEST CHANCE FROM EAST CENTRAL SOUTH DAKOTA...
INCLUDING BROOKINGS AND DE SMET...INTO SOUTHWEST MINNESOTA.
STORMS OVER THE REST OF THE AREA WILL BE POSSIBLE BUT SHOULD STAY
ISOLATED. NO SEVERE STORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY MORNING INTO
TUESDAY NIGHT. SOME OF THESE COULD POTENTIALLY BE SEVERE...WITH
THE BEST THREAT ALONG AND WEST OF THE JAMES RIVER...AND SOUTH OF
INTERSTATE 90.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 5, 12:37 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1237 AM CDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HAIL             4 N CURRIE              44.13N 95.67W
08/05/2013  M1.00 INCH       MURRAY             MN   TRAINED SPOTTER

&&

CHENARD

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 12:24 AM CDTSevere Thunderstorm WarningFSDCottonwood, Lyon, Murray36 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.